Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 64, NWS Tulsa, OK

May 15, 2013Choctaw County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 15, 2013, 4:16 PM CDT for Choctaw County, Oklahoma. It was in force for 29 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2013, 4:16 PM CDT (21:16 UTC)
Expired
May 15, 2013, 4:45 PM CDT
In force
29 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Choctaw County, OK

The radar

The Western Arkansas radar (KSRX), 182 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 4:20 PM CDTHAIL 0.88Grant, OKABOUT NICKEL SIZE HAIL FELL AT THE CHOCTAW CASINO.
May 15, 4:25 PM CDTHAIL 11 W Hugo, OKREPORT FROM NSSL SHAVE PROJECT
May 15, 4:26 PM CDTHAIL 12 Wnw Hugo, OKREPORT FROM NSSL SHAVE PROJECT
May 15, 4:30 PM CDTHAIL 1Hugo, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2013-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2013-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

010 
WUUS54 KTSA 152116
SVRTSA
OKC023-152145-
/O.NEW.KTSA.SV.W.0064.130515T2116Z-130515T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
416 PM CDT WED MAY 15 2013

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHOCTAW COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 445 PM CDT

* AT 415 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
  GOODLAND...MOVING NORTHEAST AT 35 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL...
  WIND GUSTS TO 60 MPH...

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GOODLAND...HUGO...SAWYER...RAYMOND GARY STATE PARK...MESSER...HUGO
  LAKE STATE PARK AND FORT TOWSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE OUTDOORS SHOULD MOVE INSIDE A STURDY BUILDING. STAY AWAY FROM
WINDOWS AND DOORS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3388 9547 3387 9551 3389 9551 3388 9555
      3392 9556 3393 9559 3391 9564 3415 9551
      3413 9514 3386 9536 3386 9542
TIME...MOT...LOC 2117Z 205DEG 29KT 3391 9551

$$
2 follow-up statements
239 
WWUS54 KTSA 152138
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
438 PM CDT WED MAY 15 2013

OKC023-152145-
/O.CON.KTSA.SV.W.0064.000000T0000Z-130515T2145Z/
CHOCTAW OK-
438 PM CDT WED MAY 15 2013

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
NORTHERN CHOCTAW COUNTY...

AT 436 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR APPLE...MOVING
NORTHEAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WIND GUSTS TO 60 MPH...

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...APPLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE OUTDOORS SHOULD MOVE INSIDE A STURDY BUILDING. STAY AWAY FROM
WINDOWS AND DOORS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3403 9538 3407 9555 3415 9551 3414 9527
TIME...MOT...LOC 2138Z 205DEG 29KT 3412 9543

$$
842 
WWUS54 KTSA 152145
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
445 PM CDT WED MAY 15 2013

OKC023-152155-
/O.EXP.KTSA.SV.W.0064.000000T0000Z-130515T2145Z/
CHOCTAW OK-
445 PM CDT WED MAY 15 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHOCTAW COUNTY
EXPIRES AT 445 PM CDT...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

GUSTY WINDS...SMALL HAIL AND HEAVY RAIN WILL STILL BE POSSIBLE WITH
THIS STORM.

LAT...LON 3403 9538 3407 9555 3415 9551 3414 9527
TIME...MOT...LOC 2138Z 205DEG 29KT 3412 9543

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:42 PM CDT, 34 minutes earlier.

Area forecast discussion, May 15, 3:42 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
342 PM CDT WED MAY 15 2013

.DISCUSSION...
MID LEVEL CIRCULATION LIFTING INTO CENTRAL OKLAHOMA IS IN THE
PROCESS OF CLOSING INTO A MORE DEFINED LOW CENTER...WHICH WILL
VERY SLOWLY TRACK EASTWARD AND MAINTAIN AN INFLUENCE ON THE
REGIONAL WEATHER TONIGHT THROUGH THURSDAY. ONGOING CONVECTION
ACROSS CENTRAL OK INTO WESTERN AR IS OPERATING IN AN UNSTABLE YET
WEAKLY SHEARED ENVIRONMENT WHICH WILL SUPPORT ISOLATED SVR
POTENTIAL INTO THE EVENING. CONVECTION IS EXPECTED TO BE
MAINTAINED INTO THE OVERNIGHT HOURS AS A PLUME OF HIGHER MOISTURE
CONTINUES TO BE ADVECTED ALONG THE EASTERN PERIPHERY OF THE UPPER
LOW CENTER. EXPANSIVE CLOUDS / PRECIP WILL CONTINUE THE COOLER
HIGH TEMPS ON THURSDAY.

RIDGING ALOFT STRENGTHENS FRIDAY IN THE WAKE OF THE UPPER LOW WITH
RAPIDLY WARMING LOW LEVEL TEMP PROFILES. THIS WILL ALSO SERVE TO
STRENGTHEN THE LOW LEVEL CAPPING INVERSION WHICH WILL BE IN PLACE
AHEAD OF THE NEXT UPPER TROUGH WHICH WILL BEGIN TO INFLUENCE THE
PLAINS ON SATURDAY. CURRENT DATA FAVORS THE NECESSITY OF
APPRECIABLE SFC BOUNDARIES TO FOCUS STORMS GIVEN THE CAPPED NATURE
OF THE WARM SECTOR...AND THE CLOSEST BOUNDARY TO OUR AREA WILL BE
THE SHARPENING DRYLINE ACROSS WESTERN OK. STORMS WHICH DEVELOP
ALONG THIS ZONE FRIDAY WILL STRUGGLE TO MAKE IT THIS FAR EAST
BEFORE DISSIPATING...WITH THE DRYLINE SHIFTING SLIGHTLY FURTHER
EASTWARD ON SUNDAY WITH THE LIKELIHOOD OF A PASSING SPEED MAX
AIDING INTO STORM DEVELOPMENT. FORECAST SHEAR/INSTABILITY
PARAMETERS WILL FAVOR SUPERCELLS THAT MAY EVOLVE INTO A LARGER
COMPLEX SUNDAY NIGHT...WITH NORTHERN LOCATIONS THE MOST LIKELY TO
BE IMPACTED.

STORM OUTFLOW AND/OR A WEAK COLD FRONT LOOK TO BE IN THE AREA ON
MONDAY...AND AGAIN STRONG INSTABILITY WILL DEVELOP ALONG AND SOUTH
OF THE BOUNDARY. FLOW ALOFT REMAINS STRONG HOWEVER THE LOW LEVEL
FLOW LOOKS TO WEAKEN AND VEER CONSIDERABLY...WITH THIS SCENARIO
FAVORING SVR STORMS INITIALLY ALONG AND NEAR THE BOUNDARY WITH A
TRANSITION TOWARD HEAVY RAIN CONCERNS AS THE BOUNDARY SLOWLY SAGS
SOUTHWARD.

STORM CHANCES MAY LINGER INTO TUESDAY PENDING THE SOUTHWARD PUSH
OF THE SFC BOUNDARY...WHILE THE FLOW ALOFT LOOKS TO TRANSITION TO
UPPER RIDGING AND LESS ACTIVE BY MID/LATE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   64  78  66  84 /  60  30  10  10
FSM   64  74  64  80 /  70  60  30  10
MLC   64  74  65  80 /  70  40  10  10
BVO   62  79  62  87 /  50  30  10  10
FYV   61  73  60  80 /  70  50  30  10
BYV   60  72  61  82 /  60  50  30  10
MKO   63  75  63  82 /  70  50  10  10
MIO   63  77  63  85 /  50  40  20  10
F10   64  75  65  81 /  70  30  10  10
HHW   63  76  65  80 /  60  40  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

LONG TERM....07
Hazardous weather outlook, May 15, 1:15 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
115 PM CDT WED MAY 15 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-160615-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
115 PM CDT WED MAY 15 2013

...THUNDERSTORMS WITH LIMITED SEVERE POTENTIAL THROUGH TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE TO SPREAD ACROSS EASTERN
OKLAHOMA AND INTO NORTHWEST ARKANSAS EARLY THIS AFTERNOON AS A LOW
PRESSURE SYSTEM WAS POSITIONED OVER SOUTHWEST OKLAHOMA. THESE
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO MOVE THROUGH
THE REGION TONIGHT AS THE LOW PRESSURE MOVES NORTHEASTWARD. A FEW
OF THESE STORMS THIS AFTERNOON AND OVERNIGHT COULD REACH SEVERE
LIMITS WITH LARGE HAIL BEING THE MAIN THREATS. MOST OF THE
STRONGER THUNDERSTORM ACTIVITY IS EXPECTED TO REMAIN BELOW SEVERE
LIMITS WITH SMALL HAIL AND BRIEF HEAVY RAIN. THE THREAT FOR
LOCALIZED HEAVY RAINFALL WILL REMAIN POSSIBLE INTO THE OVERNIGHT
HOURS... PRIMARILY ACROSS SOUTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY AND MONDAY... SEVERE THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
SHOWER AND THUNDERSTORM CHANCES ARE EXPECTED TO BE ONGOING
THURSDAY MORNING ACROSS THE REGION BEFORE THE MAIN UPPER LOW
SHIFTS EAST DURING THE DAY.

THUNDERSTORM CHANGES INCREASE AGAIN OVER THE WEEKEND AS A STRONGER
UPPER LEVEL STORM SYSTEM IS FORECAST TO PUSH OUT OF THE ROCKIES
AND INTO THE SOUTHERN PLAINS ON SUNDAY AND MONDAY. MODERATE
INSTABILITY...COUPLED WITH STRENGTHENING WIND FIELDS ALOFT SUGGEST
A THREAT FOR SEVERE STORMS BOTH DAYS...SOME
SIGNIFICANT...INCLUDING THE POSSIBILITY OF TORNADOES. LOCALLY
HEAVY RAIN WILL ALSO BE A CONCERN AS A COLD FRONT SLOWLY MOVES
ACROSS THE AREA. ADDITIONAL THUNDERSTORM CHANCES WILL REMAIN
POSSIBLE INTO TUESDAY BEFORE THE COLD FRONT FINALLY EXITS THE
REGION.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
PERSONS SHOULD BE PREPARED FOR THE POSSIBILITY OF MULTIPLE ROUNDS
OF SEVERE WEATHER SUNDAY AND MONDAY. SEVERE WEATHER THREATS...
INCLUDING SPECIFIC TIMING...WILL CONTINUE TO BE REFINED IN THE
UPCOMING DAYS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 15, 4:09 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
409 PM CDT WED MAY 15 2013

OKZ053-152200-
CHOCTAW OK-
409 PM CDT WED MAY 15 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     EASTERN CHOCTAW

AT 410 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF ORD...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...HUGO...ORD...FROGVILLE...GRANT...
GOODLAND...SAWYER...FORT TOWSON...SWINK...MESSER...HUSKEY...FALLON...
APPLE...HUGO LAKE STATE PARK AND RAYMOND GARY STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3388 9547 3387 9551 3389 9551 3388 9555
      3393 9557 3392 9562 3414 9550 3415 9515
      3409 9515 3387 9530 3388 9533 3387 9534
      3386 9542
TIME...MOT...LOC 2110Z 209DEG 30KT 3385 9553

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 4:09 PM CDTSpecial Weather StatementTSAChoctaw51 min
May 15, 5:01 PM CDTSpecial Weather StatementTSAOkfuskee29 min
May 15, 6:37 PM CDTSpecial Weather StatementTSAMcIntosh, Muskogee38 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.